Texas, 2013

Damaging Wind in Texas, September 2, 2013

September 2, 2013 · NWS CRP · 1 event in 1 county or zone

A weak upper level low moved across south Texas on September 2nd. Deep atmospheric moisture was in place across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

A weak upper level low moved across south Texas on September 2nd. Deep atmospheric moisture was in place across the region. Scattered thunderstorms formed along the sea breeze boundary during the early afternoon. A thunderstorm in western Nueces County produced winds that blew down a power pole.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Sep 2, 11:27 AM CST, 2 hours 3 minutes earlier.

Area forecast discussion, Sep 2, 11:27 AM CST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1227 PM CDT MON SEP 2 2013

.DISCUSSION...SEE AVIATION SECTION FOR 18Z TAFS.

&&

.AVIATION...ISOLATED CONVECTION DEVELOPING NEAR THE SEA BREEZE
BOUNDARY WITH AN UPPER LEVEL LOW OVER LAREDO AT THIS TIME. EXPECT
ISOLATED THUNDERSTORMS WILL BE POSSIBLE ALONG THE INLAND MOVING
SEA BREEZE BOUNDARY. MVFR CEILINGS/VSBYS WILL BE POSSIBLE WITH
THIS CONVECTION ALONG WITH GUSTY WINDS. BUT COVERAGE IS NOT
EXPECTED TO BE MORE THAN ISOLATED...SO HAVE ONLY MENTIONS
SHOWERS IN THE VICINITY AT CRP/VCT EARLY THIS AFTERNOON. WILL
MONITOR IF NEED FOR UPGRADE ON TSRA CHANCES. OUTSIDE OF THE
CONVECTION...VFR CONDITIONS ARE EXPECTED WITH ONLY PATCHY FOG
IN THE VICTORIA AREA AROUND DAYBREAK TUESDAY PROVIDING MAINLY
MVFR VSBYS.

&&

.PREV DISCUSSION... /ISSUED 1018 AM CDT MON SEP 2 2013/

DISCUSSION...WATER VAPOR IMAGERY SHOWS THE MID TO UPPER LEVEL LOW
MOVING ACROSS SOUTH TEXAS AT THIS TIME. 12Z CRP SOUNDING SHOWED STEEP
MID LEVEL LAPSE RATES OVER THE REGION THIS MORNING AS 50H TEMPERATURES
COOLED AROUND 5 DEGREES SINCE SUNDAY MORNING WITH THE LOW NEARBY THIS
MORNING. WITH TEMPERATURES APPROACHING THE CONVECTIVE TEMPERATURE IN
THE UPPER 80S...ISOLATED CONVECTION HAS FORMED ALONG THE COASTAL
CONVERGENCE ZONE. EXPECT ISOLATED CONVECTION WILL BE A THREAT ALONG
THE DEVELOPING SEA BREEZE BOUNDARY AS IT MOVES INLAND THIS AFTERNOON.
WILL BROADEN THE AREA OF SLIGHT CHANCE POPS OVER THE COASTAL PLAINS
REST OF THIS MORNING...AND THEN WESTWARD INTO THE BRUSH COUNTRY
THIS AFTERNOON. KEPT A SLIGHT CHANCE OF STORMS INTO THE EARLY
EVENING HOURS OVER THE WESTERN BRUSH COUNTRY. 14Z RAPID REFRESH
MODEL SHOWS THERE COULD BE A HIGHER THREAT FOR STORMS TO ORGANIZE
ON THE SEA BREEZE BOUNDARY THIS AFTERNOON AS THE UPPER LOW DRIFTS
WEST OF THE RIO GRANDE. WITH THE UPPER LOW IN THE AREA...INSTABILITY
WILL BE A BIT HIGHER WITH CAPE VALUES BETWEEN 2500-3000 J/KG.
LATEST LAPS/MSAS SHOW LIFTED INDEX VALUES -9 TO -10 DEGREES OVER
THE COASTAL BEND AT THIS TIME. THERE COULD BE AN ISOLATED STRONG
TO EVEN PULSE SEVERE STORM WITH THIS AMOUNT OF CAPE OVER THE AREA
EVEN THOUGH SHEAR IS VERY LIMITED. WILL UPDATE HWO TO REFLECT
ISOLATED THREAT FOR STRONG STORMS THIS AFTERNOON/EARLY EVENING.
WILL MONITOR FOR POSSIBLE UPDATE TO INCREASE POPS THIS AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    98  76  97  77  97  /  20  10  10  10  20
VICTORIA          97  73  97  75  97  /  20  10  20  10  20
LAREDO           102  78 100  77 100  /  10  20  10  10  10
ALICE            100  75 100  74  99  /  20  10  10  10  20
ROCKPORT          93  78  93  79  92  /  20  10  20  10  20
COTULLA          101  75 100  75 100  /  10  20  10  10  10
KINGSVILLE        99  75  99  76  97  /  20  10  10  10  20
NAVY CORPUS       92  79  92  79  91  /  20  10  10  10  20

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.

&&

TMT/89...AVIATION
Hazardous weather outlook, Sep 2, 10:04 AM CST, 3 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1104 AM CDT MON SEP 2 2013

GMZ230-235-250-255-270-275-TXZ229>234-239>247-030000-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
1104 AM CDT MON SEP 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS TODAY OVER SOUTH TEXAS
AND THE ADJACENT COASTAL WATERS THROUGH THIS AFTERNOON...AND
TONIGHT OVER THE BRUSH COUNTRY. SOME OF THESE STORMS COULD BECOME
STRONG OVER THE COASTAL PLAINS INTO THE BRUSH COUNTRY THIS AFTERNOON
INTO EARLY THIS EVENING WITH WIND GUSTS UP TO 50 MPH POSSIBLE.

AFTERNOON HEAT INDICES WILL RANGE BETWEEN 105 AND 109 DEGREES
OVER PORTIONS OF THE COASTAL BEND AND VICTORIA AREA...AS WELL AS
ALONG THE RIO GRANDE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE TUESDAY THROUGH
SATURDAY. MAINLY OVER THE COASTAL BEND AND VICTORIA CROSSROADS
DURING THE WEEK...THOUGH AREA-WIDE THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

TMT/GW/LK

In the hours before

Special weather statement, Sep 2, 12:37 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
137 PM CDT MON SEP 2 2013

TXZ246-021915-
REFUGIO-
137 PM CDT MON SEP 2 2013

...A STRONG THUNDERSTORM WAS AFFECTING REFUGIO COUNTY...

AT 132 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR QUINTANA...OR 11 MILES NORTHEAST OF
REFUGIO...MOVING NORTHWEST AT 10 MPH.

PEA SIZE HAIL...OCCASIONAL DANGEROUS CLOUD TO GROUND LIGHTNING
STRIKES AND WIND GUSTS OF 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

TMT
Special weather statement, Sep 2, 12:58 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
158 PM CDT MON SEP 2 2013

TXZ243-022000-
NUECES-
158 PM CDT MON SEP 2 2013

...STRONG THUNDERSTORMS WERE AFFECTING WESTERN NUECES COUNTY...

AT 152 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR ROBSTOWN TO
CORPUS CHRISTI INTERNATIONAL AIRPORT.

DANGEROUS CLOUD TO GROUND LIGHTNING STRIKES AND WIND GUSTS OF 40 MPH
ARE EXPECTED WITH THESE STORMS ACROSS WESTERN NUECES COUNTY.

JR
Special weather statement, Sep 2, 1:07 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
207 PM CDT MON SEP 2 2013

TXZ244-022000-
SAN PATRICIO-
207 PM CDT MON SEP 2 2013

...STRONG THUNDERSTORMS WERE AFFECTING WESTERN SAN PATRICIO COUNTY...

AT 201 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST
OF SINTON TO 8 MILES SOUTHEAST OF MATHIS...MOVING NORTHWEST AT 10 MPH.

PEA SIZE HAIL...OCCASIONAL DANGEROUS CLOUD TO GROUND LIGHTNING
STRIKES AND WIND GUSTS OF 40 MPH ARE EXPECTED WITH THESE STORMS
ACROSS WESTERN SAN PATRICIO COUNTY.

JR
Special weather statement, Sep 2, 1:10 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
210 PM CDT MON SEP 2 2013

TXZ233-022000-
GOLIAD-
210 PM CDT MON SEP 2 2013

...A STRONG THUNDERSTORM WAS AFFECTING GOLIAD COUNTY...

AT 206 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES NORTHEAST OF BLANCONIA...OR 12 MILES
SOUTHEAST OF GOLIAD...MOVING NORTHWEST AT 15 MPH.

PEA SIZE HAIL...OCCASIONAL DANGEROUS CLOUD TO GROUND LIGHTNING
STRIKES AND WIND GUSTS OF 40 MPH ARE EXPECTED WITH THIS STORM.

The radar

The Corpus Christi radar (KCRP), 17 km away, was scanning. The volume nearest the first event began at 19:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Nueces

When
September 2, 1:30 PM CST
Where
Nueces County, Petronila
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
27.670, -97.630

A power pole was blown down on to Farm to Market Road 665 near Petronila.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 478069.